Nebraska, 2016

Hail and Damaging Winds in Nebraska, September 15 to 16, 2016

September 15 to 16, 2016 · NWS GID · 10 events in 8 counties and zones

Widespread thunderstorms produced a few severe wind gusts and hail, along with heavy rain on this Thursday. The evolution of thunderstorms was complex during this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
$250,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Widespread thunderstorms produced a few severe wind gusts and hail, along with heavy rain on this Thursday. The evolution of thunderstorms was complex during this event. Initially, two separate areas of thunderstorms initiated and organized during the late afternoon hours; one was over northeast Nebraska and the other was over northwest Kansas. In the latter location, the increasing number of storms, some of which were splitting-supercells, resulted in the eventual formation of a small bow echo over south central Nebraska by mid- to late-evening. Meanwhile, the storms over northeast Nebraska back-built into south central Nebraska in a linear fashion, intersecting with the developing bow echo comma-head. The first reported severe hail occurred at 5:45 p.m. CST near Holdrege, from an isolated right-moving supercell just after the split. The second report of hail occurred near Sumner and was associated with a left-moving supercell soon after the split. The first report of estimated severe winds occurred in Harlan County around 7:40 p.m. CST, just as the squall line was forming. The subsequent bow echo produced winds a couple other reports of severe winds in Webster and York Counties as well, but there was nothing in the way of damage reported. In fact, this bow echo did not produce severe winds in most locations. Significant rainfall occurred in a few locations, but it was most concentrated where Howard, Merrick, and Nance Counties meet. This is where the stationary line back-built to the western MCS. The heavy rain ended in this area as northern bookend vortex from the bow echo moved through. Rainfall of 3 to 5 inches was common in this area.

These MCSs formed in the warm sector of a weak low pressure system over South Dakota. The western storms formed along and ahead of the cold front, while the eastern storms formed in vicinity of the warm front. In the upper-levels, west-southwest flow was over the region, with a trough from the Northern Rockies back into Utah. A ridge was over the Ohio Valley and Great Lakes. Before the convection moved in, temperatures had cooled into the upper 70s, with dewpoints in the middle to upper 60s. Mid-level lapse rates were modest, slightly less than 7 deg C/km. Resultant MLCAPE was around 2500 J/kg. Effective deep layer shear was 30 to 40 kts, primarily in the initiation regions, but less in areas where the MCS activity matured. While low-level winds were not extraordinary, there was enough veering and increasing speed with height to result in effective SRH between 150 and 200 m2/s2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 15, 4:31 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 15, 4:31 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
531 AM CDT THU SEP 15 2016

.SHORT TERM...(Today and tonight)
Issued at 404 AM CDT Thu Sep 15 2016

Dreary conditions remain across the CWA early this morning, with
widespread sub-1000 ft stratus, drizzle & fog in place. Aloft, the
region sits under southwesterly flow, set up between weak
ridging east of the Missouri River and low pressure shown by
satellite imagery spinning over the Central Rockies. A shortwave
disturbance out ahead of the main low along with increased lift
via a 30-40 kt LLJ has sparked of scattered showers and
thunderstorms across portions of NE/SD. At the surface, high
pressure remains centered over the Great Lakes region, with a
trough of low pressure along the High Plains. This is resulting in
southeasterly winds across the CWA, but with the pattern being on
the weak side, speeds remain around 5-10 MPH.

Not expecting a lot of improvement through the rest of the early
morning hours, and kept the drizzle/fog mention going CWA-wide.
Though at this time the automated sites around the area are 1/2
mile at worst (many are 1+ mi), expecting there to be locations
where visibilities are closer to/if not less than 1/4 mi. Will
keep dense fog mention going in the HWO and will be keeping a
close eye on things the next few hours in case it becomes
widespread and a headline is warranted.

Outside of the drizzle/fog this morning, the primary forecast
concern for the short term period today/tonight lies with
precipitation chances driven by that main upper level low
currently over the Central Rockies. The shortwave disturbance
currently moving in from the southwest will continue to shift
northeast with time this morning, and kept the higher PoPs across
the northern half of the CWA, with the brunt looking to slide
northeast of the CWA by around midday. Confidence in this
afternoon isn't the highest, as more recent run of models have
backed off some with the timing of the next round of
thunderstorms, associated with increasing lift as the main
mid/upper level trough axis/low starts moving in. Some suggest
it'll be closer to/after 6 p.m. for our best chances, though at
least some isolated activity would be possible prior to that.
Chances for severe weather remains a concern, with models
continuing to show the potential for MLCAPE values near/over 2500
j/kg in some portions of the area, though how much sun we can see
today will play a part in that. Model deeper layer shear values
continue to be sufficient for severe weather potential, and the
majority of the CWA is included in the SPC Day 1 Slight Risk area.
While large hail/damaging winds/+RA remain the primary hazards, if
things get going on the earlier side there is a small tornado
risk, with models showing increased lower-lever shear values
thanks to the more southeasterly surface winds.

High temperatures for today will be dependent on the amount of sun
we see, current forecast highs range from the lower 80s in the
southwest (which will see more sun first) to the mid 70 further
northeast.

.LONG TERM...(Friday through Wednesday)
Issued at 404 AM CDT Thu Sep 15 2016

Overview...Most areas will generally be dry or mainly dry through
this extended forecast period. The greatest uncertainty will
center around Wednesday's precipitation chances. Temperatures will
be pleasant with highs in the 70s Friday and Saturday and then 80s
for Sunday through Tuesday and possibly into Wednesday.

Friday and Saturday...The sfc cool front will have passed
southeast of our forecast area by Friday, although it really
will not be much cooler if any cooler behind the front with highs
still in the 70s both Friday and Saturday. There could be some
elevated showers or thunderstorms across our southeastern forecast
area primarily Friday morning with the higher likelihood across
north central Kansas. Overall on Friday we will see drier
dewpoints work in from the northwest through the day helping to
keep northwestern zones dry and gradually bring an end to the low
chances of rain across southeastern zones. Saturday may really end
up being one of the nicest days of the week with sfc high pressure
tracking across the area resulting in mostly clear skies, light
winds, and highs in the 70s.

Sunday through Tuesday...The upper pattern is fairly zonal across
our area Sunday and then transitions into a Pacific Northwest
trough / Great Plains ridge by Tuesday. This will mostly likely
result in predominately dry weather with warming temperatures and
highs actually back into the 80s. The superblend of models
included a slight chance of thunderstorms across northern Kansas
on Sunday. Can't rule it out based on some weak model signatures,
but am not very excited about this chance, again most areas should
be dry.

Wednesday...Uncertainty is highest in this outer most period as
the Pacific Northwest trough begins to push east giving us
southwest flow aloft, southerly sfc flow, and increasing
precipitation chances. Better chances of precipitation with this
system will likely hold off until just beyond the end of this
forecast period and may end up being highest to our north.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Friday morning)
Issued at 528 AM CDT Thu Sep 15 2016

Low level stratus, drizzle and fog will continue to impact the
terminal areas early this morning. Kept IFR/LIFR conditions going
for a few more hours, with conditions expected to gradually
improve this morning. Chances for precipitation look to return
later this afternoon into tonight, kept things as VC mention at
this point due to uncertainty with timing. Winds remain southerly
for the majority of the TAF period, becoming more light/variable
near/just beyond the end of the period.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...Wesely
AVIATION...ADP
Hazardous weather outlook, Sep 15, 3:21 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
421 AM CDT THU SEP 15 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
421 AM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THIS MORNING...AREAS OF FOG WILL CONTINUE TO AFFECT THE OUTLOOK
AREA. VISIBILITIES OF LESS THAN ONE MILE WILL BE POSSIBLE AT
TIMES...WITH LOCALIZED AREAS WITH VISIBILITIES NEAR ONE QUARTER
OF A MILE. THOSE TRAVELING THIS MORNING SHOULD USE CAUTION AND
PREPARE FOR QUICKLY CHANGING CONDITIONS.

THUNDERSTORMS REMAIN IN THE FORECAST ACROSS THE OUTLOOK AREA TODAY
AND TONIGHT. THE BEST CHANCES FOR THUNDERSTORMS...INCLUDING THE
POTENTIAL FOR SEVERE WEATHER...IS EXPECTED AFTER 4 PM THIS
AFTERNOON AND INTO TONIGHT. THE PRIMARY HAZARDS FROM ANY SEVERE
THUNDERSTORMS WOULD BE HAIL NEAR THE SIZE OF GOLF BALLS AND
DAMAGING WIND GUSTS NEAR 60 MPH. HEAVY RAINFALL MAY ALSO ACCOMPANY
THE THUNDERSTORMS AND MAY RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
THE AREA FRIDAY INTO FRIDAY NIGHT, SATURDAY NIGHT INTO SUNDAY, AND
THEN TUESDAY NIGHT INTO WEDNESDAY. THESE ARE VERY SMALL
THUNDERSTORM CHANCES AND MOST AREAS WILL LIKELY BE DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON THOUGH
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 hail, 3 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Howard

When
September 15, 6:00 AM CST to September 16, 6:00 AM CST
Where
Howard County, 4.56 mi NE of Cushing
Reported by
CoCoRaHS
Coordinates
41.340, -98.310

Rainfall total from the past 24 hours was 3.80 inches.

Heavy Rain, Merrick

When
September 15, 6:00 AM CST to September 16, 6:00 AM CST
Where
Merrick County, 3.17 mi NNE of Palmer
Reported by
CoCoRaHS
Coordinates
41.260, -98.220

Rainfall total from the past 24 hours was 3.49 inches.

Heavy Rain, Nance

When
September 15, 6:00 AM CST to September 16, 6:00 AM CST
Where
Nance County, 7.12 mi WSW of Fullerton
Reported by
CoCoRaHS
Coordinates
41.320, -98.100

Rainfall total from the past 24 hours was 5.02 inches.

Heavy Rain, Dawson

When
September 15, 9:00 AM CST to September 16, 9:00 AM CST
Where
Dawson County, 6 mi NW of Sumner
Reported by
Public
Coordinates
41.011, -99.601

Rainfall total from the past 24 hours was 3.75 inches.

Hail, Phelps

When
September 15, 5:45 PM CST
Where
Phelps County, 7 mi N of Holdrege
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$125,000
Reported by
Emergency Manager
Coordinates
40.551, -99.370

Hail, Dawson

When
September 15, 7:28 PM CST
Where
Dawson County, 2 mi W of Sumner
Measured
1 in hail
Property damage
$2,000
Crop damage
$125,000
Reported by
Law Enforcement
Coordinates
40.950, -99.558

Highway 40 was covered in hail.

Thunderstorm Wind, Harlan

When
September 15, 7:40 PM CST
Where
Harlan County, Orleans
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.130, -99.450

Penny size hail accompanied the winds.

Hail, Howard

When
September 15, 8:15 PM CST
Where
Howard County, 5 mi E of Boelus
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.080, -98.624

Thunderstorm Wind, Webster

When
September 15, 8:34 PM CST
Where
Webster County, 9 mi NW of Red Cloud
Measured
59 kt (68 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
40.192, -98.650

Thunderstorm Wind, York

When
September 15, 10:18 PM CST
Where
York County, York Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.880, -97.580

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652777, 652778, 652779, 652780, 652770, 652771, 652772, 652774, 652775, 652776.